started · updated
Rapid weight loss causes facial volume changes known as ‘Ozempic face’
The phenomenon colloquially known as ‘Ozempic face’ refers to the facial changes that can occur during rapid weight loss. These changes include hollow cheeks, deeper wrinkles, sunken eyes, and a sagging jawline, which can create an appearance of premature aging.
According to the Cleveland Clinic, this is primarily due to the loss of facial volume rather than a specific disease or a direct side effect of a particular medication. Endocrinologist Vinnie Mackin notes that such changes can also follow bariatric surgery or significant lifestyle changes that lead to swift weight reduction. As subcutaneous fat is lost from the cheeks, temples, and eye area, the skin loses its underlying support.
A 2025 study involving 20 patients using GLP-1 agonists, such as semaglutide and tirzepatide, observed a median reduction of 9% in mid-facial volume following an average weight loss of 11 kg over 321 days. Researchers estimated a facial volume decrease of approximately 7% for every 10 kg lost. While the American Academy of Dermatology links these changes to rapid weight loss, it also notes potential impacts on collagen and muscle tissue. Experts caution that these findings are based on a small, retrospective sample.
Entities
American Academy of Dermatology · Cleveland Clinic · Vinnie Mackin